Jump to content

2020 Acute and Persistent Withdrawal Syndromes Following Discontinuation of Psychotropic Medications


Recommended Posts

Abstract

Studies on psychotropic medications decrease, discontinuation, or switch have uncovered withdrawal syndromes. The present overview aimed at analyzing the literature to illustrate withdrawal after decrease, discontinuation, or switch of psychotropic medications based on the drug class (i.e., benzodiazepines, nonbenzodiazepine benzodiazepine receptor agonists, antidepressants, ketamine, antipsychotics, lithium, mood stabilizers) according to the diagnostic criteria of Chouinard and Chouinard [Psychother Psychosom. 2015;84(2):63–71], which encompass new withdrawal symptoms, rebound symptoms, and persistent post-withdrawal disorders. All these drugs may induce withdrawal syndromes and rebound upon discontinuation, even with slow tapering. However, only selective serotonin reuptake inhibitors, serotonin noradrenaline reuptake inhibitors, and antipsychotics were consistently also associated with persistent post-withdrawal disorders and potential high severity of symptoms, including alterations of clinical course, whereas the distress associated with benzodiazepines discontinuation appears to be short-lived. As a result, the common belief that benzodiazepines should be substituted by medications that cause less dependence such as antidepressants and antipsychotics runs counter the available literature. Ketamine, and probably its derivatives, may be classified as at high risk for dependence and addiction. Because of the lag phase that has taken place between the introduction of a drug into the market and the description of withdrawal symptoms, caution is needed with the use of newer antidepressants and antipsychotics. Within medication classes, alprazolam, lorazepam, triazolam, paroxetine, venlafaxine, fluphenazine, perphenazine, clozapine, and quetiapine are more likely to induce withdrawal. The likelihood of withdrawal manifestations that may be severe and persistent should thus be taken into account in clinical practice and also in children and adolescents.

 

https://www.karger.com/Article/FullText/506868#ref10

06/2012 - 02/2015 CIPRALEX 10 mg (for master degree deep stress and abdominal pain somatization)

02/2015 - 1/04/2015 tapering from 10 mg to 0 mg - NOT AWARE!

3/4 weeks feeling totally "normal" then SUDDENLY (beginning 05/2015) never-had-before huge anxiety, burning skin sensation, panic, fear, not able to cry, never-had-before insomnia, totally lost appetite, little loss of vision in one eye, sweating, chest pain, short breath, restlessness, accelerated heartbeat 

30/05/2015 reinstated 8mg 06/2015 same symptoms

08/2015 general improving + trying a phosphate supplement (LOW dose)

09/2015 quite stable (supplement finished, no effect)

10/2015 start tapering 7mg  11/2015 6mg  12/2015 5mg 1/2016 4mg  2/2016 4mg  3/2016 3mg (hopefully) ->fail back to 4mg AGAIN.... 8/2016 3mg stable 8/2017 2mg  8/2018 2mg stable  8/2019 1mg  1/4/2020 0mg

FREE!

7/2020 till end 9/2020 MILD WD (mostly anxiety, poor sleep)

11/6/2021 AFTER 13 MONTHS FULL WAVE (anxiety, severe insonnia , total loss of appetite, deep depression, internal restlessness, sexuality gone) trying to resist:(

 

 

Link to post
Share on other sites
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy